Bless you! The allergy season has begun
The beautiful weather not only causes high spirit but also seasonal allergies. And as every year, over-the-counter allergy medications are booming, whereas most of the patients are extremely thoughtless concerning the use of antihistamines, not being aware of the side effects.
The fact that mixing certain allergy medications with other medicines can have hazardous effects on health is fairly unknown and people suffering from seasonal allergies try and mix different over-the-counter medications as they like it. But the active ingredients of allergy products can cause over-medicating with other combination or single-entity non-prescription or prescription medications. So doctors and pharmacists are told to consult their patients and recommend a certain product considering the individual conditions.
Furthermore, patients should be informed about the side-effects of antihistamines like sleepiness and drowsiness, especially when participating in activities like driving or operating machinery. Furthermore, some medications have a drying effect and cause annoying effects like dry mouth, a situation in which the doctor or pharmacist should recommend another product.
Some allergy products contain analgesics such as ibuprofen as a secondary ingredient, which might be dangerous if the patient is already using an analgesic for another purpose. In some individuals serious stomach, kidney, or liver problems could result.
People who suffer high blood pressure are also at risk due to the decongestants included in many allergy products. Those can raise blood pressure, which can be particularly dangerous in patients with high blood pressure that is not well controlled.
Of course, these side-effects should not be overrated, but there is a strong need of consulting the patient.